•  
  •  
 

Pharmacy and Wellness Review

Article Title

The Effects of Long-Term Benzodiazepine Use and Withdrawal in the Elderly

Abstract

Benzodiazepines remain a commonly prescribed medication in the United States, and the high usage of this drug class is especially a concern in the elderly population for several reasons. First, elderly patients metabolize drugs differently, leading to varying responses. Age-related changes also have a significant impact on the effects of benzodiazepines. Second, elderly patients are more likely to be taking multiple centrally-acting drugs, which can further exacerbate negative effects. In regard to long-term benzodiazepine use, elderly patients experience an increased risk of cognitive impairment, motor vehicle accidents, decline in physical performance, falls and subsequent fractures, and sleep disturbances. Withdrawal is also a significant concern with long-term benzodiazepine treatment, which can lead to rebound symptoms in addition to mood swings, tremor, headache and loss of appetite. A taper of less than six months is recommended when discontinuing benzodiazepines after use longer than the recommended three month duration of treatment. Pharmacists can have a substantial impact in reducing the detrimental effects of long-term use of benzodiazepines by aiding in the tapering process, as well as identifying inappropriate prescribing and use of benzodiazepines in the elderly population. Overall, pharmacists should be knowledgeable on the appropriate use of benzodiazepines, associated side effects and withdrawal concerns to reduce the negative effects elderly patients may experience with long-term use.